Accidental overdose of hospital patients with paracetamol sparks investigation

Confusion over weight of patients and correct dose of paracetamol thought to be behind incidents leaving patients with liver damage

Shaun Lintern
Health Correspondent
@ShaunLintern
Monday 19 April 2021 15:17
comments
<p>Hospital patients have been harmed by overdoses of paracetamol</p>

Hospital patients have been harmed by overdoses of paracetamol

Patients have been significantly harmed, including suffering permanent damage to their liver, after being given accidental overdoses of paracetamol in hospital.

The NHS safety watchdog the Healthcare Safety Investigation Branch has now launched a national investigation after a number of incidents where adults with a low bodyweight were given too much paracetamol through an infusion, or IV drip, directly into their bloodstream.

The Independent understands there were three incidents reported by NHS staff in 2020 but there have been others in earlier years including the trigger event which sparked HSIB’s probe.

Overdoses of IV paracetamol in both adults and children is a recurring problem. Safety alerts have been repeatedly issued to NHS hospitals over the problem, with one alert in 2010 highlighting more than 200 previous incidents of overdoses.

In 2011 an inquiry into the death of 19-year-old Danielle Welsh, who died from liver failure due to a sustained paracetamol overdose in June 2008, found a junior doctor who prescribed the drug did not know she weighed only 35kg.

The inquiry found: “There was a prevailing culture of assumed familiarity with the administration of IV paracetamol, a familiarity derived from the common use of oral paracetamol.”

The Medicines and Healthcare products Regulatory Agency has also said some overdoses are linked to confusion, being in milligrams versus millilitres which can result in doses 10 times more than intended.

Now the independent Healthcare Safety Investigation Branch believes the problem of prescribing paracetamol without considering a patients’ weight is still going on.

It said: “The investigation was launched after HSIB became aware of a number of incidents where patients with a low body weight were prescribed and administered a standard dose of paracetamol which resulted in liver damage.

“This includes situations where patients have been prescribed standard doses of paracetamol, but which might be excessive for them.

Paracetamol is one of the most common painkillers sold over the counter and used in hospitals around the world. In excessive amounts it can be toxic to the liver and cause death.

HSIB said its investigation will aim to examine the “contextual factors” surrounding the use of paracetamol in adult patients and examine the “systemic factors” that may be involved in unintentional overdoses.

Ultimately it will aim to make safety recommendations for hospitals and national bodies to take which could help stop overdoses from happening.

Join our new commenting forum

Join thought-provoking conversations, follow other Independent readers and see their replies

View comments